Kansas, 2022

Winter Storm in Kansas, March 6, 2022

March 6, 2022 · NWS TOP · 1 event in 1 county or zone

A large shield of snow, sleet and some freezing rain impacted central and northeast Kansas during the afternoon and evening of March 6th. Thunderstorms occurred which produced a combination of small hail and graupel along with sleet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A large shield of snow, sleet and some freezing rain impacted central and northeast Kansas during the afternoon and evening of March 6th. Thunderstorms occurred which produced a combination of small hail and graupel along with sleet. A small band of heavy snow also occurred and produced local areas of 6 inches of snow over about a 4 hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 6, 11:50 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 6, 11:50 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1150 AM CST Sun Mar 6 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 303 AM CST Sun Mar 6 2022

Key Points:

- Rain this afternoon with a transition to snow later in the
evening hours.

- Dry weather and mild temperatures through Wednesday.

- Next chance for precipitation will come near the end of the work
week.

As of 3 AM, water vapor imagery shows a few upper lows across the
contiguous US, one situated near the 4-corners region of the Desert
Southwest, and the other near the Great Lakes after moving through
the Central Plains earlier today. Northwesterly winds continue to
advect cooler air into the region after this afternoon's cold front
passage with much of the area sitting in the upper 20s and low
30s. Infrared satellite imagery shows some scattered stratus
beginning to make its way into northeastern Kansas from Nebraska,
but efficient radiational cooling and CAA will continue for much
of the area with low temps bottoming out in the low to upper 20s
from northcentral KS to eastcentral KS respectively.

For today, the aforementioned upper low in the Desert Southwest will
propagate eastward and help to induce lee cyclogenesis in the Texas
panhandle. Gulf moisture will stream northward ahead of the
approaching lee cyclone, but will only be able to make it as far
north as northeast Oklahoma as the stationary front stalls ahead of
the system. The cyclone will move southeast of the CWA, but wrap
around moisture and sufficient lift should yield precipitation for
most of northeast Kansas this afternoon and evening. Model soundings
show this precip beginning as rain, but will slowly transition to a
wet snow throughout the evening hours. With SLRs quite low (most
likely less than 10:1), snow amounts should remain less than 1 inch
across northeastern Kansas. A few higher totals are possible if rain
changes over sooner, but with warm soil temperatures, snow will not
accumulate on surfaces very efficiently.

Lingering snow showers will taper off in the early morning hours of
Monday with clearing skies throughout the day. Temperatures will
remain cooler compared the last few days with highs in the upper 40s
and 50s through Wednesday. The next chance for precip looks to come
overnight Wednesday and through the day Thursday as the next trough
axis makes its way across the plains. With temperatures cooling
following a frontal passage, models are hinting at precip falling as
snow. Confidence this far out still remains low as timing, QPF
amounts and positioning still vary between models.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1150 AM CST Sun Mar 6 2022

VFR conditions expected for a few more hours before conditions
deteriorate later this afternoon through early Monday. Precipitation
builds in around 21z as rain and snow, then rain transitions to
mainly snow around 00z. Sleet is likely to mix with snow during
the overnight hours before precipitation ends between 08z-10z.
MVFR and some IFR cigs/visibility are expected before VFR
conditions return near sunrise Monday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Griesemer
AVIATION...Flanagan
Hazardous weather outlook, Mar 6, 3:14 AM CST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
314 AM CST Sun Mar 6 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-070915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
314 AM CST Sun Mar 6 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Rain changing to snow this evening could accumulate on elevated
surfaces and could create some slick spots on roads and sidewalks.
Snow totals should amount to less than 1 inch across the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Dickinson

When
March 6, 2:00 PM CST to 10:00 PM CST
Where
Dickinson forecast zone
Reported by
Trained Spotter
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Spotter measured 6 inches of snow approximately 1 mile west of Abilene, Kansas from a band of heavy snow and fell across much of Dickinson County. Anywhere from 4 to 7 inches of snow fell across the county between 2pm and 6pm.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001324.